Infusion-related adverse events (IRAEs) such as nausea, vomiting, fever, chills, and thrombophlebitis that are associated with amphotericin B therapy often lead clinicians to prescribe a number of adjunctive pretreatment medications in an attempt to reduce the incidence and severity of these events. The purpose of this study was to determine the incidence of IRAEs during the first week of systemic amphotericin B therapy and to identify pretreatment regimens that are effective in preventing these IRAEs. Three hundred ninety-seven adult inpatients receiving amphotericin B therapy were prospectively monitored, and data regarding IRAEs and pretreatment regimens were collected. Of these patients, 282 (71%) developed at least one IRAE during the first 7 days of therapy. The IRAEs most commonly reported were fever (51% of patients) and chills (28%), followed by nausea (18%), headache (9%), and thrombophlebitis (5%). The most common regimens included diphenhydramine, a corticosteroid, acetaminophen, and heparin, administered alone or in combination with these or other drugs. Overall, common pretreatment regimens were similar in efficacy to no pretreatment in the prevention of IRAEs. Thus empirical premedication for IRAEs associated with amphotericin B cannot be routinely advocated; instead, patients should be treated when symptoms first arise and then premedicated for subsequent amphotericin B infusions.